What Is Hyperammonemia Syndrome?

Hyperammonemia syndrome is a rare complication of transplantation; there is a reported incidence of its occurrence after lung transplantation of 4.1%.38 The condition is characterized by an elevated serum ammonia level (4 to 150 times normal), relatively normal liver function tests, and encephalopathy.

Patients initially develop confusion and agitation, which may progress to seizures, coma, cerebral edema, and death. The cause is unknown but the condition is more likely in patients who have had “catabolic” stressors, such as gastrointestinal bleeding, reperfusion injury, and sepsis. Renal failure and high protein intake (as enteral or parenteral nutrition) contribute to the syndrome.

The differential diagnosis includes other causes of delirium, such as the side effects of immunosuppressive drugs (corticosteroids and calcineurine inhibitors); impaired gas exchange (hypoxemia and hypercarbia); sepsis; electrolyte disorder; and withdrawal syndromes.

If the diagnosis of hyperammonemia is suspected, a serum ammonia level should be obtained. To help clarify the diagnosis it may be appropriate to temporarily with hold corticosteroids and calcineurine inhibitors and use alternative methods of immunosuppression.

Treatment of hyperammonemia involves reducing the production of, and increasing the removal of, nitrogenous wastes. Thus, protein intake should be greatly reduced (but caloric intake maintained); renal replacement therapy should be instituted; and enteral lactulose should be administered. If the patient is comatose, an intracranial pressure monitoring device should be inserted. The mortality rate among those in whom coma develops is very high.

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.